Schizophrenia.com

Valproate decreases bone density?

I’ve read that valproate may decrease your bone density which is controversial in a book called “prescribers guide to psychopharmacology” by stephen stahl. He also mentions that it might be prevented by taking vitamin D and calcium as supplements.

Is that true ?

I’m taking low dose sodium valproate 200mg controlled release, once a day.

How likely are my bone mineral density to be reduced ? What should i do ?

Yes you are right. Talk with your doctor.

https://www.gov.uk/drug-safety-update/antiepileptics-adverse-effects-on-bone

Their recommendations are:

vitamin D supplementation should be considered for at-risk patients who receive long-term treatment with primidone, phenytoin, carbamazepine, phenobarbital, or sodium valproate

1 Like

Your links says some antiepileptics except valproate induce the cytochrome P450 enzyme system, which results in increased clearance of vitamin D, leading to secondary hyperparathyroidism, increased bone turnover, and reduced bone density.

They are not sure why valproate causes reduced bone density.

I dont want to stop valproate, cuz its helping me. Another option for me is lamotrigine.,…

I would talk to your doctor about your concerns. It seems like just taking extra vitamin D would eliminate the issue - but I’m not a doctor.